How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Rosie_MRCVS Your Own Question
Rosie_MRCVS
Rosie_MRCVS, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 1065
Experience:  BVetMed MRCVS, Qualified veterinarian of ten years in small animal practice in England
40862463
Type Your Dog Veterinary Question Here...
Rosie_MRCVS is online now
A new question is answered every 9 seconds

My heeler seems to be exhibiting arthritis/hind quarter pain. I have tried baby aspirin,

Customer Question

My heeler seems to be exhibiting arthritis/hind quarter pain. I have tried baby aspirin, but hesitate to give her more. I myself have hydrocodone, but it does contain tylenol which is poisonous. Can she take ibuprofen?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Rosie_MRCVS replied 1 year ago.
Hi there. I'm sorry to hear that Sadie isn't doing so well at the moment. Unfortunately there really isn't much else that you can do for her in the way of medications for her. Technically you can give dogs a low dose ibuprofen, but their livers really can't handle it too well at all, so they only have a narrow dose range. This means that it is incredibly easy to overdose them so personally I don't think it is worth the risk. When I was running the emergency clinic I saw a fair few dogs that had accidentally eaten ibuprofen and, depending on when their owners realised it and brought them to clinic, not all of them made it.
If you have any to hand (I'm not sure if you need a prescription where you are as I'm in the UK) she could have some tramadol. The dose for dogs is 3mg tramadol per pound three times daily. Some dogs are like some people and can get a bit wobbly on it, so if she is one of them either give it twice daily, or halve the dose and continue with three times daily dosing.
If this turns into a long term problem I would speak with your vets about getting some metacam or rimadyl for her. These are dog friendly versions of ibuprofen (they aren't ibuprofen, but are in the same class of medications). Usually once a patient is on long-term medication they only need a check-up every six months or so to make sure everything is ok.
I hope I've helped - if you have any questions from this the just hit 'reply' and I will get them and get back to you. Otherwise please leave a positive rating.
Thank you, ***** ***** luck, Rosie